Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Itchy vagina and flakes
avatar
An_242258 posted:
I recently had a yeast infection (about a month ago) and took Gyno-Daktarin and it went away. But also around this time i decided to shave my vagina. The itching and discharge from the yeast infection had subsided, but the itching from shaving my vagina was unbearable! It's been a month now and I still have some itching but definitely not as bad as before. I also noticed on the lips of my vagina the skin was dry and there were flakes. It looked like the skin was peeling. Can anyone help me with this?
I don't know if this is an infection or from shaving.
Reply
 
avatar
An_241258 responded:
Not sure if the itching/flaking would be from the infection still...Best bet would be to get some more medication to make sure.


But that said, it is common to get really itchy when the hair is growing back. If the hair is still growing then it is probably causing a lot of the itch. The peeling could either be from the infection or from shaving, where the skin was dry. I guess in short the safest bet is to see the Dr/Pharmacy again just to be safe.
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: It would seem that if the vaginal yeast symptoms went completely away after the miconazole containing medication, that the current skin condition MIGHT be a reaction to shaving. This could be an irritation from the shaving soap or other bath product. One can also get minor infections with skin bacteria when there are micro-cuts made by the razor.

Really your best bet is to have the area examined. A GYN or your local family planning clinic can also take a few skin cells from the area and look at the cells under a microscope for evidence of persisting yeast. Having a for sure diagnosis will make it easier to treat the skin. If there is an "allergic reaction/irritation" a low potency steroid cream would be the treatment--but this option would not be helpful if an infection was present.

Gosh, I'm sorry that you have had a month of this kind of discomfort. It must have been severe when the area was touched by underclothes.

Yours,
Jane
 
avatar
Kennie103 replied to Jane Harrison Hohner, RN, RNP's response:
Thanks I appreciate the advice. I was thinking it might be a reaction to shaving, but I'm not the expert lol. The yeast infection was my first one ever, and also shaving too. I have sensitive skin anyway and kind of just assumed that that's what was happening. But the fact that it's been itching for a while is what concerns me, and the flaking and peeling I only noticed recently. I was told to try vitamin E on the area.
 
avatar
An_242399 responded:
Your intense itching was probably from the hair starting to grow back. The flaking and dryness needs addressed though. Shaving can really dry out your crotch. I know, I do it and need to do it again. I have very dry skin and have to use baby oil and/or vitamin E oil, both which work very well, have no alcohol in them and should help moisturize and cut down on the itching. You could also try some cortizone cream OTC when the itching is really at its worst. If the discharge from the yeast infection is gone, then this is a sign of your delicate skins' reaction to being shaved. You get used to it if you continue to shave. Good luck to you.
 
avatar
pep596 responded:
Its possible that you may have psoriasis in the genital area that was triggered by either the yeast infection or more likely, the injury to the skin from shaving. If it persists, when you see the GYN and they have no other ideas, a dermatologist can make the diagnosis pretty quickly. I had the itching, flaking skin and the labia peeled. If the skin in the area breaks easily and bleeds - I refer to it as rice paper, you probably have psoriasis. I had intense itching and burning for years before my GYN and a dermatolgist figured it out. There are treatments available but no cure.
 
avatar
judithmar responded:
I would check to make sure you don't have lichen sclerosis.
 
avatar
Kennie103 responded:
I've started using Canesta which is a topical cream to treat candida and so far the symptoms are gone. My last day for treatment is friday, so hopefully all goes well. I still have an appointment with my GYN for the 12th just to get things checked out anyway.
 
avatar
Kennie103 replied to Kennie103's response:
  • Canesten


  • Helpful Tips

    dealing with anxiety and bipolor episodes
    dont know how to cope with issues of everyday life without wanting to cry, or break down in depression, its addecting my marriage what can ... More
    Was this Helpful?
    0 of 0 found this helpful

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems to the
    Food and Drug Administration

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.